Michigan, 2005

Ice Storm in Michigan, February 14, 2005

February 14, 2005 · NWS APX · 1 event in 1 county or zone

1 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 14, 3:54 AM EST, 6 minutes earlier.

Area forecast discussion, Feb 14, 3:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
354 AM EST MON FEB 14 2005

.DISCUSSION...WV IMAGERY/PROFILER DATA SHOWS LEAD VORTICITY CENTER
LIFTING NORTHEAST ACROSS LAKE MICHIGAN...WITH MID LEVEL TROUGH AXIS
EXTENDING ACROSS SOUTHEAST MN/EASTERN IA/CENTRAL MO.  THIS TROUGH
AND ITS ASSOCIATED SURFACE LOW WILL SWING ACROSS THE STATE TODAY...
FOLLOWED BY A PERIOD OF QUASI-ZONAL FLOW BEFORE ADDITIONAL SHORT
WAVE ENERGY DROPS IN FROM THE NORTHWEST DURING THE MIDWEEK PERIOD
AND USHERS IN A COLDER PERIOD AS POLAR VORTEX DROPS TO A MORE
SOUTHERLY LATITUDE.  FORECAST WILL MAINLY FOCUS ON THE ONGOING
PRECIPITATION TYPE MESS TODAY...WILL THEN DEAL WITH EFFECTS OF COLD
FRONTAL PASSAGE TUESDAY...SPECIFICALLY WITH REGARDS TO LAKE EFFECT
SNOW SHOWERS (HAVENT HAD TO DEAL WITH THAT IN A WHILE).

TODAY...EARLY MORNING SURFACE ANALYSIS SHOWS 995MB LOW OVER
NORTHEAST IL...WITH A 5MB/3HR PRESSURE FALL CENTER OVER LOWER MI
ENSURING A CONTINUED NORTHEAST TRACK.  SURFACE LOW SHOULD LIFT
ACROSS NORTHERN LOWER...PASSING THROUGH OR JUST EAST OF THE STRAITS
TOWARD MIDDAY AND THEN INTO ONTARIO.  COLD AIR HAS BEEN HANGING
TOUGH ACROSS NORTHERN MI THIS MORNING...WITH PRECIP TYPE
PREDOMINANTLY SNOW EXCEPT ACROSS SOUTHWEST PORTION OF THE FORECAST
AREA (ROUGHLY WEST OF AN ACB-OSC LINE) WHERE PRECIP HAS CHANGED TO
FREEZING RAIN AND RAIN (MBL/LDM/FKS HAVE CLIMBED ABOVE FREEZING).
ALTHOUGH IT HAS BEEN A SLOW PROCESS THUS FAR...WITH THE SYSTEM
TRACKING NORTHEAST TOWARD THE AREA WARMER AIR BOTH AT THE SURFACE
AND IN THE LOWER LAYERS WILL SURGE INTO THE AREA...SO EXPECT A
FAIRLY QUICK TRANSITION TOWARD LIQUID PRECIP ACROSS NORTHERN LOWER
(SNOW/SLEET TO FREEZING RAIN/RAIN).  EXPECT TEMPERATURES WILL CLIMB
ABOVE FREEZING ACROSS MOST OF NORTHERN LOWER BY MID MORNING...SO
WINDOW OF POTENTIAL ICE ACCUMULATION WILL BE SHORT ACROSS NORTHERN
LOWER (ON THE ORDER OF 3-6 HOURS).  PRECIP RATES UPSTREAM HAVE
GENERALLY BEEN RUNNING AROUND .05-.10 INCH/HOUR...SO EVEN WITH ONLY
A FEW HOURS OF FREEZING RAIN COULD STILL END UP WITH MARGINAL
WARNING CRITERIA ICE ACCUMULATIONS.  ACROSS EASTERN UPPER...PRECIP
WILL REMAIN AS SNOW THROUGH MID MORNING BEFORE WARMER AIR PUSHES IN
PRIMARILY ACROSS THE FAR EASTERN END OF THE UPPER PENINSULA.  SO
WILL PROBABLY SEE SNOW TRANSITION TO SLEET/FREEZING RAIN/RAIN...AS
SURFACE TEMPERATURES HERE ARE ALSO EXPECTED TO WARM INTO THE 30S
GIVEN EXPECTED SURFACE LOW TRACK.  PRECIP TYPE MAY REMAIN MOSTLY
SNOW ACROSS FAR WESTERN CHIPPEWA/MACKINAC COUNTIES.  BULK OF THE
PRECIP WILL BE THIS MORNING WITH LEAD VORTICITY CENTER...WITH
PRECIPITATION TAPERING OFF TOWARD MORE SCATTERED RAIN OR SNOW
SHOWERS WITH PASSAGE OF MAIN MID LEVEL TROUGH AXIS DURING THE
AFTERNOON.  AS FOR HEADLINES...WILL ALLOW PORTIONS OF WINTER STORM
WARNING THAT RUNS THROUGH NOON TO CONTINUE...MIGHT AS WELL GIVE IT
CHANCE TO VERIFY SINCE WE WILL SEE FREEZING RAIN LATER THIS MORNING
IN THE WARNING AREA.  AREAS THAT HAVE HEADLINES EXPIRING AT 6 AM
(ALONG/SOUTH OF M-55 AND WEST OF M-37)...WILL CHANGE TO A FREEZING
RAIN ADVISORY UNTIL 14Z (EXCLUDING MANISTEE/BENZIE COUNTIES).
ACROSS EASTERN UPPER...WILL CHANGE SNOW ADVISORY TO WINTER WEATHER
ADVISORY WITH EXPECTATION OF SEVERAL INCHES OF SNOW THIS MORNING
(2-5 INCHES) FOLLOWED BY SOME MIX WITH SLEET/FREEZING RAIN POSSIBLE
LATER THIS MORNING.

TONIGHT...WILL LINGER A CHANCE OF AN EARLY SNOW SHOWER ACROSS PARTS
OF EASTERN UPPER/NORTHEAST LOWER IN CASE MID LEVEL TROUGH LINGERS A
BIT LONGER THAN FORECAST. OTHERWISE...WILL GO WITH A DRY BUT CLOUDY
NIGHT WITH LOW LEVEL MOISTURE STILL HANGING AROUND.

TUESDAY...ELONGATED SHEAR AXIS WILL LIE ACROSS THE NORTHERN PLAINS/
UPPER GREAT LAKES...AS ANOTHER PUSH OF COLDER AIR SEEPS INTO THE
REGION.  GUIDANCE HAS BEEN TRENDING FARTHER SOUTH WITH DEEPER
MOISTURE...WITH JUST SOME SHALLOW LOW LEVEL MOISTURE ACROSS THE AREA
AND MAINLY NORTH OF M-72 AT THAT.  WILL KEEP THE CLOUDS IN ACROSS
MUCH OF THE AREA FOR TUESDAY...MAYBE SOME FLURRIES ACROSS EASTERN
UPPER.  CONTINUED LOW LEVEL CAA INTO TUESDAY NIGHT WITH 850MB
TEMPERATURES FALLING AOB -10C...GFS IS MUCH COLDER THAN THE ETA...
TOUGH TO DETERMINE WHICH SOLUTION IS CORRECT AS BOTH MODEL 850MB
TEMPERATURES INITIALIZATIONS LOOK CORRECT BASED ON THE SPARSE RAOB
NETWORK IN THIS AREA.  GFS GRADIENT HOWEVER IS MORE BROAD AND STARTS
OUT COLDER THAN THE ETA FARTHER SOUTH.  SO WILL HAVE TO SEE HOW THE
THERMAL PROFILE SHAKES OUT AS IT APPROACHES.  AT THE VERY LEAST...
HOWEVER...THERE IS AN INCREASED THREAT FOR LAKE EFFECT SNOW SHOWERS
IN THE TYPICAL NORTHWEST FLOW FAVORED AREAS (290-320 DEGREES).

WEDNESDAY AND EXTENDED PERIODS...NO CHANGES MADE TO WEDNESDAY...SNOW
SHOWER CHANCES STILL LOOK GOOD AS 850MB TEMPERATURES CONTINUE TO
FALL INTO THE TEENS BELOW ZERO.  SNOW CHANCES MAY BE AUGMENTED BY
SHORT WAVE TROUGH DROPPING IN FROM THE NORTHWEST.  NO OTHER CHANGES
MADE TO THE EXTENDED.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...UNTIL
        NOON...MIZ016>019-021>024-027>030.
    FREEZING RAIN ADVISORY...UNTIL 9 AM...MIZ020-026-032>036-041-
        042.
    WINTER WEATHER ADVISORY...UNTIL NOON...MIZ008-015.

&&
Hazardous weather outlook, Feb 13, 4:15 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EST SUN FEB 13 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
415 AM EST SUN FEB 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

A MIX OF PRECIPITATION TYPES WILL PRODUCE HAZARDOUS TRAVEL
CONDITIONS ACROSS NORTHERN MICHIGAN TONIGHT. SEE ONGOING
WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY MORNING...FREEZING RAIN WILL CONTINUE ACROSS PORTIONS OF
NORTHERN LOWER MICHIGAN...WHILE ACCUMULATING SNOWFALL WILL CONTINUE
ACROSS EASTERN UPPER MICHIGAN. SEE ONGOING WATCHES...WARNINGS...OR
ADVISORIES FOR FURTHER DETAILS.

ACCUMULATING LAKE EFFECT SNOW IS POSSIBLE OVER THE SNOWBELTS OF
NORTHERN MICHIGAN TUESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOW AND ICE REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB/SPR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Iosco

When
February 14, 4:00 AM EST to 4:30 AM EST
Where
Iosco forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

A low pressure system moved northeast across Lower Michigan on the 14th, spreading a wintry mix of precipitation across Northern Michigan. Snow changed to sleet and freezing rain before becoming all rain. Precipitation amounts were generally on the light side, making this storm more of a nuisance than anything else. However, around of quarter inch of ice accumulated in the Tawas City area. Ice accumulations elsewhere were generally between one-tenth and two-tenths of an an inch.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441716.